Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 21, 2016, 5:11 AM EDT for Suffolk County, New York. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2016, 5:11 AM EDT (09:11 UTC)
- Expired
- Jun 21, 2016, 5:31 AM EDT
- In force
- 20 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 11 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WUUS51 KOKX 210911
SVROKX
NYC103-210945-
/O.NEW.KOKX.SV.W.0019.160621T0911Z-160621T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
511 AM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK...
* UNTIL 545 AM EDT
* AT 511 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROCKY POINT TO NEAR PORT JEFFERSON...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCKY POINT AROUND 515 AM EDT.
CORAM AROUND 520 AM EDT.
MIDDLE ISLAND AND WADING RIVER AROUND 525 AM EDT.
BROOKHAVEN NATIONAL LABORATORY...CALVERTON AND YAPHANK AROUND 530
AM EDT.
MANORVILLE...SHIRLEY...MASTIC AND MASTIC BEACH AROUND 535 AM EDT.
RIVERHEAD AND CENTER MORICHES AROUND 540 AM EDT.
WESTHAMPTON AND SHINNECOCK HILLS AROUND 545 AM EDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SOUND
BEACH...OLD FIELD...AQUEBOGUE...MILLER PLACE...QUOGUE...BELLE
TERRE... NESCONSET HIGHWAY...SETAUKET-EAST SETAUKET...FLANDERS AND
HAMPTON BAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4092 7320 4094 7316 4097 7317 4098 7312
4097 7290 4098 7272 4094 7255 4092 7259
4092 7257 4090 7249 4092 7246 4089 7232
4087 7235 4083 7247 4074 7279
TIME...MOT...LOC 0911Z 292DEG 35KT 4099 7296 4095 7310
HAIL...1.00IN
WIND...60MPH
$$
MALOIT1 follow-up statement
115
WWUS51 KOKX 210931
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
531 AM EDT TUE JUN 21 2016
NYC103-210940-
/O.CAN.KOKX.SV.W.0019.000000T0000Z-160621T0945Z/
SUFFOLK NY-
531 AM EDT TUE JUN 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUFFOLK COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4092 7320 4094 7316 4097 7317 4098 7312
4097 7290 4098 7272 4094 7255 4092 7259
4092 7257 4090 7249 4092 7246 4089 7232
4087 7235 4083 7247 4074 7279
TIME...MOT...LOC 0929Z 292DEG 35KT 4092 7274 4088 7288
$$
MALOITWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:43 AM EDT, 28 minutes earlier.
Area forecast discussion, Jun 21, 4:43 AM EDT, 28 minutes before
Area Forecast Discussion National Weather Service New York NY 443 AM EDT TUE JUN 21 2016 .SYNOPSIS... A pre-frontal trough crosses the area early this morning, followed by a cold front slowly crossing the Tri-state today and tonight. Weak high pressure builds in on Wednesday, then slides offshore Wednesday night. Low pressure moves across the area on Thursday followed by high pressure Friday through Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers/Thunderstorms are holding together better than predicted by most NWP early this morning, but HRRR still remains overdone on areal extent. Have increased pops over SE CT early this morning based on latest trends, elsewhere should see mainly scattered showers/thunderstorms roughly 7-9Z NW 1/2 and 9-11Z SE 1/2 of the CWA. CAPE continues to diminish in association with these storms and best dynamical forcing is lifting down the Saint Lawrence River Valley with initial 700-500 hPa shortwave. As a result, do expect some decrease in strength/coverage as they move into the CWA. However, with 30-40kt of shear cannot rule out some locally strong storms. A 700-500 hPa trough builds into the area today, however there should be a lull in convection until late afternoon. Then, a 500-700 hPa shortwave approaching southern portions of the area could trigger another round of isolated to scattered showers and thunderstorms, mainly across southern zones. Northern zones likely have too strong of a mid level cap and to much mid level dry air for any additional storms. For highs today, a blend of ECS/MET/MAV guidance, NAM 2-meter temperatures and a mix down from 850 hPa was used per BUFKIT Soundings. Highs should be around 5 degrees above normal. There is a moderate risk for the meteorological enhancement of rip current development at Atlantic beaches today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... The aforementioned shortwave crosses southern portions of the tri-sate by mid evening, with any early evening showers/thunderstorms coming to an end as it exits. The 700-500 hPa trough axis continues to build in tonight, so should see some cloud cover. For lows tonight, a blend of MAV/MET/ECS guidance and NAM 2-meter temperatures was used, with values forecast to be a few degrees above normal. The 700-500 hPa trough axis exits tot eh east Wednesday morning, with shortwave ridging building in behind it. There should be sufficient subsidence with the shortwave ridging to allow for minimal cloud cover. For highs on Wednesday a blend of MAV/MET/ECS guidance, NAM 2-meter temperatures and a mix down from 850-750 hPa per BUFKIT soundings was used. Highs should be a few degrees above normal. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Weak high pressure moves off shore early Wednesday night. An area of low pressure will move across the region Thursday. 00z forecast models continue to show uncertainty with the exact track of the low. The European model has the low moving south of the area across central NJ while the GFS model has the low moving across central NY State. Sensible weather north of the low includes widespread rain with embedded convection, while south of the low there is both severe weather and flash flood threats. Forecast confidence of a widespread rainfall is increasing, but forecast impacts are highly uncertain based on a wide array of model track forecasts. Behind the low, high pressure returns to the area Friday and will remain over the region through Sunday. Expect dry conditions with near normal temperatures. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... A cold front passes this morning, stalls south of Long Island, then returns north as a warm front this afternoon. Showers and thunderstorms ahead of and near the front this morning. There is a chance that thunderstorms develop again this afternoon if the warm front gets close enough. Southwest flow ahead of the cold front becoming west northwest after the frontal passage. Winds this afternoon and evening will be dictated by the position of the returning warm front, so there is some uncertainty. ...NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http://www.weather.gov/zny/n90 KJFK TAF Comments: Although the best chance for thunderstorms this morning remains east of the airport, scattered to isolated thunderstorms cannot be ruled out. KLGA TAF Comments: Although the best chance for thunderstorms this morning remains east of the airport, scattered to isolated thunderstorms cannot be ruled out. KEWR TAF Comments: Although the best chance for thunderstorms this morning remains east of the airport, scattered to isolated thunderstorms cannot be ruled out. The afternoon KEWR haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KTEB TAF Comments: Although the best chance for thunderstorms this morning remains east of the airport, scattered to isolated thunderstorms cannot be ruled out. KHPN TAF Comments: Although the best chance for thunderstorms this morning remains east of the airport, scattered to isolated thunderstorms cannot be ruled out. KISP TAF Comments: Thunderstorms will not be continuous this morning. .OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY... .Tonight-Wednesday Evening...Mainly VFR. .Late Wednesday Night-Thursday Evening...Chance MVFR in showers. .Late Thursday Night-Saturday...VFR. && .MARINE... A moderate to light pressure gradient over the waters around Long Island will allow for winds up to 15 KT through tonight and up to 10 KT on Wednesday and Wednesday night. Other than a SE swell bringing waves today to up to 5 ft over the coastal ocean waters east of Moriches inlet, seas/waves should remain below small craft conditions through Wednesday night. The possible exception, is that a southerly swell could again build seas east of Fire Inlet to SCA levels from Wednesday into maybe Wednesday evening, however the confidence in this is too low to reflect in the forecast at this time. Thursday through early Friday an area of low pressure will move across the area waters. This will bring the next chance of Small Craft Conditions to the ocean waters. With the exact track of the low uncertain at this time, will keep conditions below SCA conditions. Otherwise, weather conditions will be tranquil. && .HYDROLOGY... Less than 1/2 of an inch of rainfall is expected on average from any showers and thunderstorms into this evening. However, locally heavier amounts are possible with any stronger convection. If these amounts are realized, then the localized ponding of water on roadways is possible. It should then be dry Wednesday and Wednesday night. A widespread rainfall of 1/4 to 1/2 inch is likely from Thursday into Thursday night. A rainfall of 1/2 to 1 1/2 inches is possible depending on the exact track of the low pressure system. Dry conditions are then expected Friday through Sunday. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350. && SYNOPSIS...BC/Maloit NEAR TERM...Maloit SHORT TERM...Maloit LONG TERM...BC AVIATION...JMC MARINE...BC/Maloit HYDROLOGY...BC/Maloit
Hazardous weather outlook, Jun 21, 3:45 AM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 345 AM EDT TUE JUN 21 2016 ANZ345-NYZ075-080-081-178-179-220745- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- SOUTHERN QUEENS-SOUTHERN NASSAU- 345 AM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENT FORMATION AT ATLANTIC BEACHES TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>074-078-079-176-177-220745- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU- 345 AM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MALOIT
In the hours before
Special weather statement, Jun 21, 4:35 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
435 AM EDT TUE JUN 21 2016
CTZ008-012-210900-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-
435 AM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NEW LONDON
COUNTY...
AT 435 AM EDT...A STRONG THUNDERSTORM WAS OVER WATERFORD...OR NEAR
NEW LONDON...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW LONDON...GROTON...MYSTIC...FISHERS ISLAND...WESTERLY...
WATERFORD...EAST LYME...LEDYARD...OLD LYME...NORWICH--NEW LONDON...
MONTVILLE...PAWCATUCK...POQUONOCK BRIDGE AND NIANTIC.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4132 7185 4132 7192 4129 7191 4126 7198
4126 7199 4128 7196 4128 7197 4125 7202
4128 7202 4125 7205 4131 7202 4131 7206
4128 7205 4131 7208 4129 7214 4131 7219
4128 7220 4129 7231 4143 7223 4141 7183
TIME...MOT...LOC 0835Z 295DEG 25KT 4134 7218
MALOITSpecial weather statement, Jun 21, 4:39 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
439 AM EDT TUE JUN 21 2016
CTZ009-210915-
SOUTHERN FAIRFIELD-
439 AM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 439 AM EDT...A STRONG THUNDERSTORM WAS OVER WESTPORT...OR NEAR
NORWALK...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...NORWALK...FAIRFIELD...WESTPORT...DARIEN...WILTON...
WESTON AND BRIDGEPORT--STAMFORD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4104 7350 4116 7343 4118 7338 4118 7337
4119 7335 4115 7320 4114 7321 4114 7323
4111 7326 4112 7329 4111 7330 4110 7334
4109 7335 4108 7335 4106 7338 4105 7338
4104 7342 4105 7345 4103 7347
TIME...MOT...LOC 0839Z 295DEG 32KT 4109 7336
MALOITThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:22 AM EDT | Special Marine Warning | OKX | 38 min | |
| Jun 21, 4:44 AM EDT | Special Marine Warning | OKX | 31 min | |
| Jun 21, 4:54 AM EDT | Special Marine Warning | OKX | 36 min | |
| Jun 21, 5:01 AM EDT | Special Marine Warning | OKX | 29 min | |
| Jun 21, 5:04 AM EDT | Special Marine Warning | OKX | 41 min | |
| Jun 21, 5:29 AM EDT | Special Marine Warning | OKX | 31 min | |
| Jun 21, 5:35 AM EDT | Special Marine Warning | OKX | 25 min | |
| Jun 21, 5:45 AM EDT | Special Marine Warning | OKX | 30 min | |
| Jun 21, 5:58 AM EDT | Special Marine Warning | OKX | 32 min | |
| Jun 21, 6:28 AM EDT | Special Marine Warning | OKX | 32 min | |
| Jun 21, 7:00 AM EDT | Special Marine Warning | OKX | 45 min | |
| Jun 21, 3:25 PM EDT | Small Craft Advisory for Hazardous Seas | OKX | 36 hr | |
| Jun 21, 5:59 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 27 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.